Help...what anti coag meds now

Please can somebody advise ref my anti coag meds....

started on warfarin in Nov 14 but re clotted (DVT) In Jan 15

Put on Fragmin 17,500 dose split twice daily injectons - could not cope with black and blue knot bruises in stomache after 10 weeks

So now on rivaroxaban 20mg daily just in week three - but massive leg swellings since last week - calves ankles & feet - GP advised Odema is one of the side effects of rivaroxaban

Back to prof Martlew on 29th April - what else can I request

APS diagnosis 2001 - 7 miscarriages / now recovery from 3rd DVT

Angie

Last edited by

19 Replies

oldestnewest
  • Hi

    I was on Warfarin for 9 years and then started getting symptoms back, so was put on Fragmin 15,000 IU once a day in the morning. The bruising is not fun but it is better than clotting and, so it seems, the side effects of the newer, oral drugs.

    Injecting twice a day must surly double the misery and I know that one of my admin colleagues here tried that but then went back to once a day. Maybe you could try that.

    Best wishes.

    Dave

  • Hi Angela, sorry to hear of your continuing problems. What was your INR target range on warfarin? Perhaps it was not high enough for you?

  • IHi Angelina,

    I also wonder what you INR-target was and also how often you tested in the vein at the cllinic?

    It is necessary to keep a steady INR and also high enough to keep away from the symptoms.

    I am on an INR of 3.2 - 3.8 but I selftest every second day as I have the antibody Lupus Anticoagulant also, which can make it more difficult to keep the INR steady.

    Important to have an APS-Specialist to cooperate with of course.

    Good luck from Kerstin in Stockholm

  • That's really bad luck! I've had no side effects at all but a quick check on the package doesn't list oedema as aside effect. Are you taking other meds that might interact with it and perhaps cause the swelling? Or worse-an undiagnosed clot? Your GP doesn't sound too helpful and with this syndrome it's easy to get cast in the too hard basket.

    The other one you might try is Dabigatran (Pradaxa) Similar to the other oral anticoags but could be worth asking the Prof when you see him. Good luck with it.

  • Thank you all so much for your replies. My first thoughr was another DVT - and my leg still sore on inner thigh vein.

    Warfin was 10mg initially and then 6/7 mg on alternate days ' had to have VB to test INR and recommended range was 2-3

    Fragmin 17,500 units did seem to have me on the up - but really couldn't cope with injections

    I wonder if I could go back to warfarin ' but higher dose??

    And yes - not confident in gp comments - I am defo on their don't know what to do list.

    will discuss all with prof Martlew on wed - maybe ask her advice re warfarin or dabigatran

    Angie

  • I am sure things will be fine tuned for you as you are in the right clinic, and GP will follow suit. MaryF

  • Hi Angelina - 17,500iu twice a day sounds an awful lot to me! I tried 12,500iu split twice a day and got really bad symptoms back so I returned to a once a day 10,000iu injection.

    Injecting twice a day is going to double the chances of getting a bruise so I would suggest a once a day regime.

    If you inject at night before you go to sleep when you get into bed and inject really really slowly, I bet you will see an improvement in the bruises. I found that was the only way for me as I would bruise if I injected in the morning or moved around too quickly afterwards.

    If you are based in the UK why not ask your Dr to get in touch with Prof Hughes at London Bridge. Im sure he would advise on the right dose of Fragmin for you if you were willing to have another go.

  • Sorry to mislead - dose was 17,500 split over 2 injections a day

    I really need prof Martlew to confirm whether odema is reaction to rivaroxaban or not before I change to something else again

  • I can understand that. I did get that the 17,500iu was split over 2 injections, however I still thought that was an overall quite high dose. Normally its done either on weight or a therapeutic dose.

    Rivaroxaban is not yet licensed for APS and is still undergoing trials so I would not wait if you are having side effects and badger her secretary for some communication on this matter.

  • Thanks Mary - I am def with the best specialist, sure she will get me sorted - I want ny fit healthy life back...!

  • What happens if Prof Martlew do not believe in seronegative APS and also perhaps thinks you have got symptoms from other illnesses. Doctors are human beeings and there is something like "prestige" in their world also, especially perhaps as she is a Prof. I have met a lot of doctors.

    I think you should go private to London Bridge and be investigated by another Professor. Already suggested before here. It will perhaps save a lot ( both time and life) in the long run!

    Kerstin

  • Thank you for advice Kersten

    I was 15yrs with no treatment after diagnosed with APS - and only just this year got appointment with prof Martlew after recommended and then found the hughes website and they also said prof Martlew was my best chance - only with her 4 months and really need to see how she helps me first. She is specialist and has to get to know me as her patient and see how drugs affect me first.

    I am sure I am in good safe hands - its GP I lost faith in as my bad symptoms started in 2008/9 and they not even listen when I ask them is it to do with my APS

  • I understand. Now you know the alternative also and a lot more about APS. Hope she understands that you may need a higher INR of you are on warfarin.

    I wish you good luck and we are here for you if you need us.

    Kerstin

  • Hi

    I was diagnosed with APS by the same Professor at Liverpool Royal in 2011. She raised my INR target range, but kept me on Warfarin (taken from 1999-2013). I suffered many clots whilst on Warfarin. When I was referred on to Guys in London, after looking at my case notes, my consultant decided to change me onto Acenocoumarol (Sinthrome is the common name) and they dose me from there once to twice a week from blood tests I have done at my GP's here. I have too, trialled on Heparin (March 2015), but it didn't suit me for many of the same reasons as yourself. My stomach was v sore, and still is, bruised, and full of hard lumps, which are still there but reducing a little now. I can only say for me that I have fewer side effects from this drug than any other I have taken. Hope this helps, and I can only say I found Professor Martlew very approachable, so just talk to her and tell how you feel and what's going on, she will listen I'm sure. Hop all goes ok for you this Wednesday, and let me know how you get on.

    Take Care

  • As I understand you had already started warfarin in 1999 before you met the Professor Martlew and was diagnosed with APS in 2011.

    If the INR is at the right level and kept stable there you should not have had any new clots. But that is difficult if you are not selftesting or allowed to test your INR often enough.

    Best wishes from Kerstin in Stockholm

  • Hi Kerstin

    Yes that's correct. I had a dvt in November 1999, and was put on warfarin, after heparin for 6 weeks. They diagnosed me with Factor V Leiden and put me on Warfarin for life. I then had further clots throughout the years throughout my body, as they couldn't stabilise my inr, and kept raising my inr target range. Luckily I have a fab GP who referred me to Professor Martlew, who, after about 5 mins after asking me to tell her all about myself, just kept repeating APS over and over. She was great and got the diagnosis spot on. My inr target was raised. My inr was still never been stable, so my GP looked for APS and Factor V Leiden specialists and came up with a Professor in London, Beverley Hunt. I can only compliment the care Ive had from both professors, and their teams in Liverpool and London, and my GP respectively.

    Hope that clears that up for you

    Take care

  • Thank you for your answer. I am glad that you are satisfied with your doctors and treatment.

    Kerstin

  • Angelina N - I'm on Dabigatran (Pradaxa) (licenced for PE's & DVT's by NIE in Jan this year - but as advised not licenced for APS - although not much actually is. Am under Professor Khamashta at London Bridge and he is happy me being on this - twice a day. I couldn't stabilise my vegetarian body on warfarin at all, so we decided it was better for me to be on a NOAC. Have been on it for nearly 2 years and I'm happy with very rare side effects - only slight indigestion if I take then go straight to bed. But you need to find what suits you best, with as little side effects as poss. Good luck! x

  • hello all,

    thank you so much for your advice and concerns - this forum has been a real lifesaver for me.

    well my update is...

    Rivaroxaban has a range requirement of 150-400 for anti coag - DVT purpose and my results were 154 - but prif Martlew wants me higher si now dose is 15mg x 2 daily Plus compression stockings for when standing daytime only to help with odema - plus water water water - this is her advice and back in clinic 6 weeks. the higher dose is to help with APS symtoms as I am now 5mths post DVT incident so in safe range. goi g to update you in 7 days ref odema and if my hands and fatigue improve on higher anti coag dose. anti xa bloods again in 5 wks

    much thanks

    Angelina

You may also like...